HIT before 5 days of onset of heparin ? - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 06-26-2012
tyagee's Avatar
USMLE Forums Master
 
Steps History: ---
Posts: 1,365
Threads: 648
Thanked 588 Times in 354 Posts
Reputation: 598
Default HIT before 5 days of onset of heparin ?

A 65-year-old woman is admitted to the hospital on Friday night
with an episode of squeezing, substernal chest pain that
occurred while the patient was watching her favorite TV show.
The pain lasted for twenty minutes and was not relieved by
nitroglycerin. A dobutamine stress echocardiogram was done a
month ago by her private physician, which showed posterior
and lateral wall motion abnormalities. Her past medical history is
significant for diabetes mellitus.
On arrival at the hospital, an EKG shows ST-segment
depression in the lateral leads. She is started on aspirin,
nitrates, beta-blockers, and intravenous unfractionated heparin.
Three sets of cardiac enzymes are negative. A complete blood
count shows a white cell count of 7,800/mm3, a hematocrit of
37%, and a platelet count of 180,000/mm3. The medications are
continued, and she is transferred from the cardiac care unit on
Sunday evening with plans for a coronary angiography the next
day.
On Monday, the patient complains of pain in the right leg. The
physical examination is unremarkable, except for moderate
right-calf tenderness. The venous Duplex shows thrombosis of
the right popliteal vein. Another complete blood count shows:
WBC 9,900/mm3, hematocrit 38.8%; and platelets 45,000/mm3.
The prothrombin time (PT) is 13.6 seconds, INR 1.0, and partial
thromboplastin time (PTT) 68 seconds.
What is your next step in the management of this patient?
(A) Continue unfractionated heparin and start coumadin after the
angiogram
(B) Switch unfractionated heparin to low-molecular-weight
heparin
(C) Immediately stop heparin and remove heparin-coated
catheters
(D) Corticosteroids
(E) Switch unfractionated heparin to lepirudin

he is presenting with HIT after 3 days. this is very rare in HIT. at least 5 days are needed. m confused...
Reply With Quote Quick reply to this message
The above post was thanked by:
Antonosjn (06-28-2012)



  #2  
Old 06-26-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 646
Threads: 52
Thanked 761 Times in 256 Posts
Reputation: 772
Default

(E) Switch unfractionated heparin to lepirudin
Reply With Quote Quick reply to this message
The above post was thanked by:
XpaezX (06-26-2012)
  #3  
Old 06-28-2012
K06100's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 730
Threads: 90
Thanked 456 Times in 289 Posts
Reputation: 466
Default

Quote:
Originally Posted by tyagee View Post
A 65-year-old woman is admitted to the hospital on Friday night
with an episode of squeezing, substernal chest pain that
occurred while the patient was watching her favorite TV show.
The pain lasted for twenty minutes and was not relieved by
nitroglycerin. A dobutamine stress echocardiogram was done a
month ago by her private physician, which showed posterior
and lateral wall motion abnormalities. Her past medical history is
significant for diabetes mellitus.
On arrival at the hospital, an EKG shows ST-segment
depression in the lateral leads. She is started on aspirin,
nitrates, beta-blockers, and intravenous unfractionated heparin.
Three sets of cardiac enzymes are negative. A complete blood
count shows a white cell count of 7,800/mm3, a hematocrit of
37%, and a platelet count of 180,000/mm3. The medications are
continued, and she is transferred from the cardiac care unit on
Sunday evening with plans for a coronary angiography the next
day.
On Monday, the patient complains of pain in the right leg. The
physical examination is unremarkable, except for moderate
right-calf tenderness. The venous Duplex shows thrombosis of
the right popliteal vein. Another complete blood count shows:
WBC 9,900/mm3, hematocrit 38.8%; and platelets 45,000/mm3.
The prothrombin time (PT) is 13.6 seconds, INR 1.0, and partial
thromboplastin time (PTT) 68 seconds.
What is your next step in the management of this patient?
(A) Continue unfractionated heparin and start coumadin after the
angiogram
(B) Switch unfractionated heparin to low-molecular-weight
heparin
(C) Immediately stop heparin and remove heparin-coated
catheters
(D) Corticosteroids
(E) Switch unfractionated heparin to lepirudin

he is presenting with HIT after 3 days. this is very rare in HIT. at least 5 days are needed. m confused...
I think E..........
__________________
Try Not To Become A Man Of Success But A Man Of Value.
Reply With Quote Quick reply to this message
 
  #4  
Old 06-28-2012
USMLE Forums Newbie
 
Steps History: 1 + CK
Posts: 3
Threads: 0
Thanked 5 Times in 2 Posts
Reputation: 15
Default

Rare but not impossible. (Usually after 5 days, yes)

But here,You have the pre heparin platelet count and the post heparin platelet count and the difference is very clear. In fact in other conditions, this level of thrombocytopenia would be severe enough to require transfusion (but in HITT don't transfuse). You should stop the heparin (fractionated or not) immediately. However the risk of PE is still there and even higher now cos of the DVT so u shd replace the heparin with a thrombin inhibitor such as argatroban or lepirudin.So answer is E.

Again if you look at the options, the question is clearly asking you about the management of HITT and nothing else.
__________________

To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
Reply With Quote Quick reply to this message
  #5  
Old 06-28-2012
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 29
Threads: 6
Thanked 33 Times in 11 Posts
Reputation: 43
Default

Agree with others - E; though yes, HIT usually needs 5 days, 3 days is not impossible and even not so rare...
Reply With Quote Quick reply to this message



Reply

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
patient having Acute coronary syndome..what to give ? heparin alone or heparin with tirofiban tyagee USMLE Step 2 CK Forum 0 06-25-2012 06:44 AM
Post op acute onset dyspnea tyagee USMLE Step 2 CK Forum 8 03-29-2012 05:50 PM
Infant with a new onset seziure sam88 USMLE Step 2 CK Forum 5 12-21-2011 04:00 AM
Earlier onset in daughter than her mom! drfchakera USMLE Step 1 Forum 7 07-06-2011 11:37 AM
Pediatric Diseases List by age of onset apx85 USMLE Step 1 Forum 0 04-24-2011 03:24 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)